Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 30, 2007, 3:42 AM EDT for Guilford County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2007, 3:42 AM EDT (07:42 UTC)
- Expired
- Jul 30, 2007, 6:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:30 AM EDT | FLASH FLOOD | Summerfield, NC | US HIGHWAY 220 BETWEEN MYERS FORK RD AND RHONDAN RD IN THE SUMMERFIELD AREA IS CLOSED DUE TO HIGH WATER |
| Jul 30, 4:35 AM EDT | FLASH FLOOD | 3 Nw Summerfield, NC | GUILFORD COUNTY SHERRIF DEPT REPORTS THAT 2 FEET OF WATER IS COVERING ELLISON RD NEAR HIGHWAY 158 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 300743 FFWRAH NCC081-301045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 342 AM EDT MON JUL 30 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWEST GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 645 AM EDT * AT 335 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWESTERN GUILFORD COUNTY. UP TO 5 INCHES OF RAIN HAS LIKELY FALLEN IN THE SUMMERFIELD AREA SINCE 2 AM. * LOCATIONS THREATENED WITH FLOODING INCLUDE SUMMERFIELD AND STOKESDALE. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3624 7981 3613 7983 3612 8003 3625 8003 $$ WSS
4 follow-up statements
000 WGUS72 KRAH 300826 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 424 AM EDT MON JUL 30 2007 NCC081-301045- GUILFORD NC- 424 AM EDT MON JUL 30 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR NORTHWESTERN GUILFORD COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMMERFIELD AND STOKESDALE. SINCE 1 AM...UP TO EIGHT INCHES OF RAINFALL HAS LIKELY OCCURRED IN NORTHWEST GUILFORD COUNTY NEAR THE SUMMERFIELD AREA AND NEAR THE INTERSECTION OF HIGHWAYS 158 AND 220. THIS IS THE SAME AS ABOUT TWO MONTHS OF RAIN OCCURRING IN 3 HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3624 7981 3613 7983 3612 8003 3625 8003 $$ WSS/JFB
000 WGUS72 KRAH 300908 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 504 AM EDT MON JUL 30 2007 NCC081-301045- GUILFORD NC- 505 AM EDT MON JUL 30 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR NORTHWESTERN GUILFORD COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMMERFIELD AND STOKESDALE. THE HEAVY RAIN WAS DIMINISHING ACROSS NORTHWEST GUILFORD COUNTY. HOWEVER UP TO EIGHT INCHES OF RAIN HAS FALLEN OVER THE SUMMERFIELD AREA...LIKELY RESULTING IN FLOODING OF CREEKS AND LOW LYING AREAS WITH WATER LEVELS STILL RISING. THE GUILFORD COUNTY SHERIFF OFFICE REPORTED THAT HIGHWAY 220 ON THE SUMMERFIELD AREA IS CLOSED DUE TO HIGH WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3624 7981 3613 7983 3612 8003 3625 8003 $$ WSS/JFB
000 WGUS72 KRAH 300948 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT MON JUL 30 2007 NCC081-301045- GUILFORD NC- 545 AM EDT MON JUL 30 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR NORTHWESTERN GUILFORD COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMMERFIELD AND STOKESDALE. WHILE THE HEAVY RAIN HAS ENDED ACROSS NORTHWEST GUILFORD COUNTY...HIGH WATER STILL PLAGUES AREAS NEAR SUMMERFIELD AND AREAS NEAR THE INTERSECTION OF HIGHWAYS 158 AND 220. HIGHWAY 220 IS NOW OPEN NEAR SUMMERFIELD HOWEVER HIGH WATER IS OCCURRING ON SOME OF THE SIDE ROADS. GUILFORD COUNTY 911 RECENTLY REPORTED THAT A COUPLE OF RESIDENCES HAD TO BE EVACUATED JUST EAST OF HIGHWAY 220 IN SUMMERFIELD. EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. WATER LEVELS SHOULD BEGIN TO RECEDE BY 630 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3624 7981 3613 7983 3612 8003 3625 8003 $$ WSS/JFB
000 WGUS72 KRAH 301054 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 650 AM EDT MON JUL 30 2007 NCC081-301058- GUILFORD NC- 650 AM EDT MON JUL 30 2007 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN GUILFORD COUNTY EXPIRED AT 645 AM EDT... THE HEAVY RAIN ENDED AROUND 5 AM AND THIS HAS ALLOWED WATER LEVELS TO GRADUALLY RECEDE. MOTORISTS EARLY THIS MORNING WILL STILL NEED TO BE ALERT FOR LOCALIZED AREAS WHERE HIGH WATER PERSIST....ESPECIALLY OVER LOW WATER CROSSINGS. IF YOU COME TO AN AREA WHERE WATER OF UNKNOWN DEPTH COVERS THE ROAD...DO NOT TAKE ANY CHANCES. TURN AROUND AND TAKE ANOTHER ROUTE. LAT...LON 3624 7981 3613 7983 3612 8003 3625 8003 $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:43 AM EDT, 59 minutes earlier.
Area forecast discussion, Jul 30, 2:43 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 243 AM EDT MON JUL 30 2007 .SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE WILL LINGER TO OUR SOUTH OVER THE SAVANNAH BASIN THROUGH MONDAY NIGHT. HIGH PRESSURE WILL BEGIN TO EXTEND INTO OUR AREA TUESDAY AND BUILD TO OUR NORTH TO THE MID ATLANTIC COAST DURING MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AN UPPER LEVEL JET NOSING INTO THE AREA FROM THE NORTHWEST IS RESPONSIBLE FOR THE CURRENT ISOLATED CONVECTION OCCURRING OVER THE WESTERN COUNTIES. ADDITIONAL ISOLATED CONVECTION IS POSSIBLE EARLY THIS MORNING DUE TO THE PRESENCE OF UPPER LEVEL DIVERGENCE AND MUCAPSE OF AROUND 1000 J/KG. THE NEGATIVE FACTOR FOR DEVELOPMENT WILL BE PRESENCE OF 100-150 J/K CONVECTIVE INHIBITION DUE TO NOCTURNAL COOLING. THE COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD INCREASE BY LATE MORNING AS A WEAK SHORTWAVE OVER KENTUCKY DROPS INTO THE BASE OF THE TROUGH ACROSS THE CAROLINAS. THE INCREASE WILL BE THE RESULT OF WEAK HEIGHT FALLS...MODEST LARGE SCALE ASCENT...WEAK SFC-850MB CONVERGENCE ASSOCIATED WITH A LOW LEVEL TROUGH...ALONG WITH WARM AND MOIST AIRMASS WITH PWATS 150% ABOVE NORMAL. HAVE INCREASED POPS TO THE LIKELY RANGE ACROSS THE CWA SINCE ALL THESE FACTORS WILL OCCUR DURING THE TIME OF PEAK HEATING. ANY SEVERE THREAT LOOKS TO BE LIMITED BY WEAK MID LEVEL LAPSE RATES...GENERALLY 6 C/KM OR LESS. FREEZING LEVELS WILL REMAIN RATHER HIGH (AROUND 14 KFT)...AS IS TYPICAL DURING THE SUMMERTIME...SO LARGE HAIL WILL BE DIFFICULT TO COME BY. DEEP LAYER SHEAR WILL ALSO BE WEAK WITH VALUES FORECAST TO BE IN THE 15-20 KT RANGE. STORMS WILL BE OF THE PULSE/MULTICELL VARIETY WHICH WILL CARRY A THREAT OF LOCALLY DAMAGING WINDS WITH ANY WET MICROBURSTS THAT OCCUR. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE GIVEN THE HIGH PRECIPITABLE WATER VALUES AND THE WEAK OVERALL STEERING FLOW WHICH WILL LEAD TO SOME SLOW MOVING STORMS. THE COVERAGE OF STORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING AS WE LOSE DAYTIME HEATING AND THE BEST LOW LEVEL CONVERGENCE MOVES CLOSER TO THE NC COAST. WE WILL HAVE TO MONITOR THE POTENTIAL FOR DENSE FOG OVERNIGHT...ESPECIALLY IN AREAS THAT SEE RAIN TODAY. ENOUGH RESIDUAL CLOUDINESS AND A DEVELOPING LIGHT NORTH WIND MAY BE ENOUGH TO PRECLUDE WIDESPREAD FOG...BUT THAT IS SOMETHING THAT WILL BE WATCHED. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... 500MB TROUGH AXIS MOVES EAST OF THE AREA ON TUESDAY WITH NW UPPER LEVEL WINDS SPREADING OVER THE REGION. WINDS IN THE LOWER LEVELS WILL BE OUT OF THE E AND NE. SUCH A BACKING IN THE WINDS SHOULD RESULT IN A STABILIZING OF THE MID AND UPPER LEVELS...GREATLY INHIBITING ANY CHANCE OF PRECIP. HOWEVER...THE GFS IS INSISTENT ON LINGERING A 850MB SFC TROUGH OVER THE FAR EASTERN AREAS DURING THE DAY TUESDAY...FOCUSING CONVECTIVE DEVELOPMENT IN THAT AREA. WILL MAINTAIN A SMALL POP FOR THE COASTAL PLAIN FOR NOW...BUT AM LEANING TOWARD A DRY SOLUTION GIVEN THE BACKING WIND PROFILE AND TYPICALLY STABLE NORTHEAST LOW LEVEL FLOW. HIGHS SHOULD BE NEAR NORMAL...88-90. WEDNESDAY LOOKS DRY AND SEASONABLY WARM. SFC TROUGH PUSHES WELL SOUTH OF THE CWA WITH MUCH DRIER AIR FILTERING INTO THE AREA THROUGHOUT THE ENTIRE COLUMN. LOW LEVEL THICKNESSES INCREASE 4-6M SO HIGHS IN THE LOWER 90S EXPECTED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A RATHER WEAK AND NON-DESCRIPT WEATHER PATTERN IS IN THE OFFERING FOR THE END OF THE WEAK. MAIN UPPER LEVEL JET ENERGY RETREATS NORTH TO THE US/CANADIAN BORDER WHILE MAIN UPPER RIDGING STAYS LOCATED OVER THE WESTERN US AND THE WESTERN ATLANTIC. LOW LEVEL FLOW STAYS PRIMARILY E-NE THROUGH THURSDAY...SO DRY WEATHER ANTICIPATED WITH SEASONABLE TEMPERATURES. A SLIGHT WARM-UP POSSIBLE FOR FRIDAY AS UPPER HEIGHTS BUILD SOMEWHAT OVER THE AREA AS UPPER RIDGE BEGINS TO STRENGTHEN OVER THE SOUTHEAST. UPPER RIDGE BECOMES ANCHORED OVER THE SOUTHEAST FOR THE WEEKEND...LEAVING CENTRAL NC IN A WEAK WESTERLY FLOW ALOFT. TEMPS LIKELY TO BE SLIGHTLY ABOVE NORMAL. PRECIP CHANCES LOOK RATHER SMALL WITH ONLY ISOLATED DIURNAL CONVECTION OCCURRING AT BEST. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... MID LEVEL TROUGH ACROSS THE REGION AND ITS ASSOCIATED SURFACE TROUGH COUPLED WITH AMPLE MOISTURE SUGGEST WIDESPREAD CLOUDINESS ACROSS CENTRAL NC TODAY. ALREADY SEEING ISOLATED/SCATTERED SHOWERS OVER SECTIONS OF THE PIEDMONT AT 06Z. AS THE AIRMASS HEATS UP LATER TODAY (AFTER 15Z) EXPECT SHOWER COVERAGE TO INCREASE. DO EXPECT A FEW THUNDERSTORMS TODAY BUT DIFFICULT TO PINPOINT TIME AND LOCATION. THUS WENT WITH TEMPO PERIODS WITH SHOWERS AND HINTED AT THUNDER WITH THE CB REMARK IN THE CLOUD GROUP. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS 30-40KTS. WILL NEED TO MONITOR SATELLITE/RADAR AND AMEND AS NEEDED. CONVECTIVE COVERAGE LOOKS MUCH LESS TUE INTO WED AS RIDING NEAR SURFACE AND ALOFT OCCURS ACROSS THE AREA FROM THE W-NW. DEEP NELY FLOW SHOULD ADVECT A MORE STABLE AIR MASS INTO THE AREA. MAINLY DRY AND WARM CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE WEEK. WILL LIKELY SEE PERIODS OF MVFR/IFR CONDITIONS DUE TO FOG BETWEEN 09Z-13Z WED MORNING AND AGAIN THU MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB/WSS SHORT TERM...JFB LONG TERM...JFB AVIATION...WSS
Hazardous weather outlook, Jul 29, 11:27 AM EDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1127 AM EDT SUN JUL 29 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1127 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING AND EARLY TONIGHT. A FEW...MAINLY IN THE COASTAL PLAIN AND NORTHEAST...MAY BECOME STRONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND ISOLATED OCCURRENCES OF HAIL OR DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN... MAINLY IN THE AFTERNOON AND EVENING HOURS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. RFG
In the hours before
Special weather statement, Jul 30, 3:27 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 327 AM EDT MON JUL 30 2007 NCZ022-300830- GUILFORD- INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT 327 AM EDT MON JUL 30 2007 ...THUNDERSTORM WITH HEAVY RAIN OVER NORTHERN GUILFORD COUNTY... A NEARLY STATIONARY THUNDERSTORM NEAR SUMMERFIELD WAS DUMPING VERY HEAVY RAIN....ESPECIALLY NEAR THE INTERSECTION OF HIGHWAYS 220 AND 158. UP TO FOUR INCHES OF RAIN MAY HAVE FALLEN NEAR THIS LOCATION SINCE 1:45 AM. THIS IS TH SAME AS RECEIVING A MONTHS WORTH OF RAIN IN LESS THAN TWO HOURS. IF THE HEAVY RAIN DOES NOT ABATE SOON...A FLASH FLOOD WARNING MAY BE NEEDED FOR THE SUMMERFIELD AREA.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:04 PM EDT | Flash Flood Warning | RAH | Stanly | 86 min |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.